How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Juran Your Own Question
Dr. Juran
Dr. Juran, Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 68
Experience:  Gynecologist
98896333
Type Your OB GYN Question Here...
Dr. Juran is online now
A new question is answered every 9 seconds

I had to stop taking birth control a week before my surgery

Customer Question

I had to stop taking birth control a week before my surgery and a week after. I had my period the day I went in to surgery. A week after my surgery, I started my birth control again. I'm on week 2 of my pills and I started bleeding with some cramps. Is that normal?
JA: Have you been keeping a personal medical record?
Customer: Yes
JA: Anything else in your medical history you think the doctor should know?
Customer: No, I've been on this birth control for about a year now, and only had to stop for the 2 weeks due to surgery.
Submitted: 1 month ago.
Category: OB GYN
Expert:  Dr. Juran replied 1 month ago.

Hi there. Board-certified obgyn here. What surgery did you have? What are your periods usually like on the pills? What were they like before using the pills?

Customer: replied 1 month ago.
I had a breast augmentation. My periods were pretty consistent during the week of placebo pills
Customer: replied 1 month ago.
Before BC they were every now and then, like every month and a half. Very light periods. 3-4 days.
Expert:  Dr. Juran replied 1 month ago.

Ok. Thanks for the info. The way that birth control pills work is, they contain a little estrogen and a little progesterone. These are hormones that your own ovaries make, and, left to their own devices, the levels of these hormones go up and down throughout the month. The pill, by contrast, gives you a small, consistent amount of hormone every day, as opposed to the natural ups and downs of your cycle. What this daily consistent amount of hormone does is suppress your ovaries from releasing an egg, and keep the inside lining of your uterus thin so that your periods become lighter, shorter, less crampy, and predictably occurring during your placebo week. (Here's some info from Planned Parenthood with info about how the pills work to prevent pregnancy.) Once you stop the pills for more than 7 days or so, your own natural hormone levels rise as your natural hormonal cycle attempts to resume itself. When you again add your birth control pills back to the mix, your uterus is now receiving mixed signals, as it is getting hormone from the pills while at the same time your natural hormones, which have been rising all week, are also trying to tell your uterus what to do. This can in turn cause some unexpected and irregular bleeding as the inside lining of your uterus grows and sheds in response to all these hormones.

I typically tell people that once you restart pills after taking a break from them, you can expect your cycles to be a bit irregular for the first pill pack or so. You also need to use a backup form of contraception (like condoms) until you've been back on the active pills for at least 2 weeks, because it takes 2 weeks of active pills for the pills to adequately suppress ovulation (the release of an egg from your ovary).

Good luck to you. Please leave a rating if feel so inclined.

Customer: replied 1 month ago.
How long can I expect this "period" to last? Is it just breakthrough bleeding?
Expert:  Dr. Juran replied 1 month ago.

It can last up to a few weeks. Usually no more than 1 or 2 pill packs.

Expert:  Dr. Juran replied 1 month ago.

And yes, breakthrough bleeding would be what we call this.

Expert:  Dr. Juran replied 1 month ago.

If you feel I've adequately answered your question, please leave a rating. Thank you!